Alert archive / California / Flash Flood Warnings in 2004

Flash Flood Warning 43, NWS San Diego, CA

August 14, 2004Riverside County, California

NWS San Diego, CA issued this flash flood warning at Aug 14, 2004, 4:30 AM PDT for Riverside County, California. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2004, 4:30 AM PDT (11:30 UTC)
Expired
Aug 14, 2004, 6:00 AM PDT
In force
90 min
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County Riverside County, CA

The radar

The Santa Ana Mts radar (KSOX), 99 km from the middle of the area, began a volume at 11:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 11.5 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2004-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2004-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1794 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 141134
FFWSGX
CAC065-141300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
430 AM PDT SAT AUG 14 2004

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL RIVERSIDE COUNTY IN SOUTHEAST CALIFORNIA
  THIS INCLUDES THE CITIES OF...PALM SPRINGS...PALM DESERT...
  CATHEDRAL CITY
  THIS ALSO INCLUDES THE VERBANIA BURN AREA ON THE NORTH SLOPES
  OF THE SAN JACINTO MOUNTAINS

* UNTIL 600 AM PDT

* AT 425 AM PDT...A THUNDERSTORM WITH RAIN RATES GREATER THAN ONE 
  INCH PER HOUR WAS OVER CATHEDRAL CITY. ANOTHER THUNDERSTORM WITH
  VERY HEAVY RAIN WAS OVER THE VERBANIA BURN AREA...OR ABOUT 10
  MILES WEST OF PALM SPRINGS. BOTH THUNDERSTORMS WERE NEARLY
  STATIONARY AND WILL PRODUCE FLASH FLOODING. 

* THE THUNDERSTORMS PRODUCING FLASH FLOODING WILL BE CONTINUE 
  TO BE NEAR CATHEDRAL CITY AT 500 AM PDT
  
RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE 
ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND 
CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD 
RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED.

MOTORISTS SHOULD NOT DRIVE ON ROADS COVERED BY WATER. IF THREATENED 
BY FLASH FLOODING...EVACUATE TO HIGHER GROUND.

LAT...LON 3401 11673 3382 11678 3370 11663 3373 11631
      3397 11624

$$

MAXWELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 2:00 AM PDT, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 14, 2:00 AM PDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO
200 AM PDT SAT AUG 14 2004

.SYNOPSIS...WITH MONSOONAL MOISTURE AND INSTABILITY...SHOWERS AND
THUNDERSTORMS ARE EXPECTED AGAIN OVER THE MOUNTAINS AND DESERTS
TODAY WITH A FEW POSSIBLY OCCURRING WEST OF THE MOUNTAINS. A FLASH
FLOOD WATCH WILL BE IN EFFECT THROUGH 700 PM TONIGHT. THE BURN AREAS
IN THE MOUNTAINS WILL BE THE MOST VULNERABLE TO FLASH FLOODING. HAIL
AND STRONG GUSTY WINDS WILL ALSO BE POSSIBLE WITH THUNDERSTORMS. THE
MOISTURE ALOFT WILL DECREASE SOME SUNDAY DUE TO MORE WEST FLOW...SO
ONLY A SLIGHT CHANCE OF MOUNTAIN THUNDERSTORMS WILL OCCUR. THE
THUNDERSTORM THREAT WILL END MONDAY. COASTAL NIGHT AND MORNING LOW
CLOUDS AND FOG WILL CONTINUE THROUGH NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

A REMNANT OF AN OUTFLOW BOUNDARY WAS PRODUCING TSTORMS OVER E
RIVERSIDE/SE SAN BERNARDINO COUNTIES AT NIGHT. THUS...WE WILL BE
UNDER AT LEAST SOME THREAT OF TSTORMS EVEN FIRST THING IN THE
MORNING. THE BIGGEST THREAT WILL BE BETWEEN ABOUT 10 AM AND 5 PM DUE
TO DAYTIME HEATING. A FLASH FLOOD WATCH IS NEEDED DUE TO 60+ RH
VALUES AT 700 MB...LIGHT WINDS ALOFT...HIGH CAPE/INSTABILITY VALUES
AND INTERACTIONS WITH OUTFLOW FROM CONVECTION TO THE EAST. HIGHEST
THREATS OF FLASH FLOODING WILL AGAIN BE IN THE BURN AREAS IN THE
MTNS OF SAN DIEGO/SAN BERNARDINO COUNTIES. SOME DRYING AT/ABOVE 500
MB WILL INCREASE OUR THREAT OF HAIL AND GUSTY WINDS OVER THE
MTNS/DESERTS. TSTORMS WEST OF THE MTNS WILL PROBABLY BE LESS
PROMINENT THAN ON FRIDAY MORNING...BUT GIVEN SOME EAST FLOW AT 700
MB...A FEW COULD DRIFT WEST INTO THE VALLEYS OR EVEN FORM WEST OF
THE MTNS.

I HAVE ADDED A SLIGHT CHANCE OF TSTORMS TO THE MTNS SUNDAY. WITH
LESS INSTABILITY AND MOISTURE...WE WILL NOT BE AS LIKELY TO HAVE A
THREAT OF FLOODING THOUGH.

TEMPS WILL NOT CHANGE A WHOLE LOT AS WEAK HIGH PRESSURE COVERS
OVER THE AREA FOR MOST OF NEXT WEEK...THOUGH WE WILL PROBABLY SEE A
SLIGHT PEAK IN TEMPS AROUND MID-WEEK. THE RH GRADIENT WILL BE RATHER
SHARP JUST TO OUR EAST...BUT FOR NOW I WILL HAVE THE FORECAST BE
FREE OF TSTORMS STARTING MONDAY.

.SGX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL 700 PM
FOR MTNS/DESERTS...SEE LAXFFASGX.

&&

MAXWELL
Hazardous weather outlook, Aug 14, 4:05 AM PDT, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
405 AM PDT SAT AUG 14 2004

CAZ048-050-151300-
SAN BERNARDINO COUNTY AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
245 AM PDT SAT AUG 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE INLAND EMPIRE AND THE SAN
DIEGO COUNTY VALLEYS.

.DAY ONE... TODAY THROUGH TONIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TODAY. BRIEF HEAVY RAINS
COULD PRODUCE MUD FLOWS IN THE BURN AREAS. CLOUD-TO-GROUND LIGHTNING
WILL BE A THREAT WITH THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED.

CAZ055-056-058-060>062-151300-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND YUCCA VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
405 AM PDT SAT AUG 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
THE MOUNTAINS AND DESERTS OF EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.

FLASH FLOOD WATCH UNTIL 700 PM.

FLOOD ADVISORY FOR URBAN AND SMALL STREAM FLOODING FOR THE COACHELLA
VALLEY UNTIL 600 AM.

THUNDERSTORMS WITH HEAVY RAINS WILL OCCUR AT TIMES WITH THE CHANCE
OF FLASH FLOODING. MUD SLIDES AND ROCK SLIDES WILL BE POSSIBLE IN
BURN AREAS. CLOUD-TO-GROUND LIGHTNING WILL ACCOMPANY THE
THUNDERSTORMS. IN ADDITION...HAIL AND STRONG GUSTY WINDS WILL BE
POSSIBLE WITH THUNDERSTORMS.

SKYWARN ACTIVATION WILL BE NEEDED TODAY.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY.

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS IN THE
MOUNTAINS SUNDAY AFTERNOON AS MOISTURE ALOFT BEGINS TO DECREASE.

DRIER SOUTHWEST FLOW ALOFT WILL DEVELOP BY MONDAY...SO NO HAZARDOUS
WEATHER IS EXPECTED MONDAY THROUGH FRIDAY.

MAXWELL

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 11:45 AM PDTFlash Flood WarningSGXSan Bernardino75 min
Aug 14, 12:42 PM PDTTornado WarningSGXSan Bernardino33 min
Aug 14, 12:45 PM PDTFlash Flood WarningSGXSan Diego75 min
Aug 14, 1:00 PM PDTFlash Flood WarningSGXSan Bernardino2 hr
Aug 14, 1:15 PM PDTFlash Flood WarningSGXRiverside, San Bernardino105 min
Aug 14, 3:20 PM PDTFlash Flood WarningSGXSan Bernardino70 min
Aug 14, 3:40 PM PDTFlash Flood WarningSGXSan Diego80 min

Nearby

Flash Flood Warnings in California, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.